New York, 2012

Hail and Damaging Winds in New York, August 9, 2012

August 9, 2012 · NWS BGM · 14 events in 9 counties and zones

Showers and thunderstorms developed in an increasingly unstable environment ahead of a weak disturbance that moved into central New York during the afternoon. Several of these thunderstorms reached severe levels, producing damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed in an increasingly unstable environment ahead of a weak disturbance that moved into central New York during the afternoon. Several of these thunderstorms reached severe levels, producing damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 9, 1:44 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 9, 1:44 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
244 PM EDT THU AUG 9 2012

.SYNOPSIS...
AN AREA OF LOW PRESSURE DEVELOPING OVER THE GREAT LAKES WILL USHER
IN INCREASED MOISTURE TONIGHT THROUGH FRIDAY. THE RESULTING
SCATTERED SHOWERS AND THUNDERSTORMS COULD CONTAIN BRIEF HEAVY
DOWNPOURS...AS WELL AS GUSTY WINDS OR HAIL. SHOWERS AND THUNDER
COULD LINGER INTO SATURDAY MORNING FOR THE POCONOS AND
CATSKILLS...BUT OVERALL...DRIER AIR WILL BE WORKING ITS WAY IN
ACROSS THE REGION OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
230 PM UPDATE...
PULSE STORMS IGNITING AS EXPECTED ROUGHLY ALONG AND EAST OF
I-81...ALONG INSTABILITY AXIS...THOUGH PERHAPS OF A BIT MORE
COVERAGE THAN PREVIOUSLY ANTICIPATED. MEANWHILE...THE SURFACE
CONVERGENCE BOUNDARY/WEAK WAVE IS MOVING IN FROM THE WEST ON
SCHEDULE. GOOD DIURNAL HEATING AHEAD OF IT SHOULD ALLOW CONVECTION
TO CONTINUE EAST ACROSS THE AREA THE REMAINDER OF THIS AFTERNOON
INTO EARLY EVENING...WITH BEST FOCUS ACROSS THE SOUTHERN
ZONES/NORTHEAST PA. THE WAVE IS CURRENTLY WITHIN THE SMALL AREA
OF OVERLAP FOR BOTH DECENT INSTABILITY AND INCREASING SHEAR...YET
MOVING INTO AREA OF LESS SHEAR. FORECAST HAS BEEN UPDATED
ACCORDINGLY FOR EXPECTED TIMING AND LOCATION OF ACTIVITY BOTH FROM
DIURNAL PULSE CONVECTION...AND THE WAVE COMING IN FROM THE WEST. I
ALSO ADDED GUSTY WINDS WORDING TO ACCOMPANY THUNDER IN THE WEATHER
GRIDS...ALONG WITH MENTION OF POSSIBLE HEAVY RAINFALL.

INTERESTING SET UP...WITH HIGHER INSTABILITY/LOW SHEAR IN THE
CENTRAL TO EASTERN ZONES...AND HIGHER SHEAR/NOT AS MUCH INSTABILITY
IN THE WEST WHERE CLOUD COVER IMPACTED SURFACE HEATING.
STORM PREDICTION CENTER KEEPS ENTIRE AREA IN SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS SOME
THREAT...BECAUSE OF AMOUNT OF SURFACE HEATING NOW OCCURRING AHEAD OF
SURFACE BOUNDARY...AND MUCH HIGHER PRECIPITABLE WATER COMPARED TO
YESTERDAY /EXCEEDING 1.5 INCHES BY LATE AFTERNOON/. WE HAVE ALREADY
HAD A FEW PULSE STORMS WITH ELEVATED CORES...THOUGH ALMOST ALL OF
THEM NOT QUITE TO SEVERE THRESHOLDS. DECENT AMOUNT OF INSTABILITY
AS INDICATED BY 1500-2000 J/KG MIXED LAYER 0-1KM CAPE. THE SHEAR
THOUGH IS MARGINAL AT BEST...AND MAINLY IN THE WESTERN ZONES.

ACTIVITY QUICKLY WANES IN WAKE OF WAVE LATER THIS EVENING. ANOTHER
WAVE WILL APPROACH FROM SOUTHWEST TOWARDS DAWN FOR SCATTERED SHOWERS
AND POSSIBLE THUNDER.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
230 PM UPDATE...
STORM PREDICTION CENTER AGAIN HAS ENTIRE AREA UNDER SLIGHT RISK OF
SEVERE FRIDAY. SHEAR PARAMETERS LOOK PRETTY GOOD...BUT WE WILL BE
IN WARM SECTOR ALOFT WHILE ALSO HAVING LIMITED HEATING DUE
SIGNIFICANT AMOUNT OF LOW LEVEL CLOUD COVER. IT REMAINS UNCERTAIN
HOW MUCH SURFACE-BASED INSTABILITY WE CAN GET. AT THIS
TIME...EXPECTING SMALL EMBEDDED WAVE TO CONTINUE ITS TREK
SOUTHWEST TO NORTHEAST FRIDAY MORNING...WITH SOME DIURNAL
ENHANCEMENT OCCURRING ON ITS WAY OUT IN THE NORTHEASTERN ZONES
LATE MORNING. BEYOND THEN...THERE MAY BE A RELATIVE LULL...BEFORE
OCCLUDED FRONT BECOMES INVOLVED APPROACHING FROM SOUTHWEST LATE
FRIDAY AFTERNOON-EVENING TO PRODUCE ANOTHER BATCH OF RAIN/EMBEDDED
THUNDER. SEE HYDROLOGY SECTION FOR POSSIBLE WATER CONCERNS.

CUTOFF LOW STACKS WITH SURFACE LOW FRIDAY NIGHT OVER LAKE
HURON...WHICH THEN SLOWLY DRIFTS NORTH-NORTHEAST INTO QUEBEC. THIS
ALLOWS DRY SLOT TO OVERTAKE THE REGION FOR MAJORITY OF THE
WEEKEND. OTHER THAN SHOWERS/THUNDER LINGERING IN THE EASTERN ZONES
SATURDAY MORNING ASSOCIATED WITH DEPARTING OCCLUDED FRONT...ONLY
LOOKING AT SLIGHT TO LOW CHC POPS THROUGH SUNDAY NIGHT. BEST
CHANCE WILL BE FOR SOME INSTABILITY SHOWERS IN FINGER LAKES
THROUGH MOHAWK VALLEY SUNDAY AFTERNOON. TEMPERATURES THIS
WEEKEND...AFTER A WARM SATURDAY MORNING...WILL BE NEAR
CLIMATOLOGICAL NORMS IN WAKE OF THE OCCLUDED FRONT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS IN FAIR AGREEMENT THROUGH THE EXTENDED PERIOD
WHICH BASICALLY SHOWS A BROAD UPPER LEVEL TROF ACROSS THE
NORTHEAST THROUGH THE PERIOD. INITIALLY SFC HIGH PRES BUILDING IN
FROM THE OHIO VALLEY AFTER THE DEPARTING UPPER LEVEL LOW WILL
PROVIDE DRY WEATHER SUNDAY NIGHT AND MONDAY. LATE MONDAY NIGHT
INTO TUESDAY, BOTH THE GFS/ECMWF SHOW A MID LEVEL SHORT WAVE
MOVING ACROSS THE AREA WITHIN THE BROAD TROF. FOR TUESDAY,
INCLUDED CHC POPS FOR TSRA ACROSS THE ENTIRE FORECAST AREA. THE
CHC FOR CONVECTION WILL CONTINUE THROUGH WEDNESDAY EVENING AS A
SFC COLD FRONT APPROACHES THE REGION FROM EASTERN CANADA. FOR NOW
KEPT SLIGHT CHC POPS ON THURSDAY, AS MODEL SOLUTIONS DIVERGE WITH
GFS SHOWING DRY WEATHER WITH SFC HIGH BUILDING IN BEHIND TROF
WHILE ECMWF SHOWS A VERTICALLY STACKED LOW DROPPING INTO THE SAINT
LAWRENCE VALLEY REGION.

TEMPS THROUGH THE PERIOD WILL REMAIN SEVERAL DEGREES ABOVE NORMAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
DIURNAL INSTABILITY COMBINED WITH AN UPPER LEVEL LOW DROPPING INTO
THE LOWER LAKES WITH PRODUCE WIDESPREAD CONVECTION OVER THE
TERMINALS FROM MID AFTERNOON THROUGH EARLY EVENING. FOR THIS
ACTIVITY INCLUDED TEMPO GROUPS FOR THUNDERSTORMS. WITH THE LOSS OF
DAYTIME HEATING OVERNIGHT PERIOD SHOULD BE PRIMARILY VFR THEN LATE
TONIGHT THROUGH MID MORNING AREA WILL BE IN THE VCNTY OF A WARM
FRONT WITH MVFR SHOWERS LIKELY. THIS ACTIVITY WILL DISSIPATE BY
MID/LATE MORNING WITH MORE CONVECTION LIKELY LATE AFTERNOON/EVENING
AS OCCLUSION APPROACHES TERMINALS.

S/SE WINDS AROUND 10 KNOTS BECOMING LIGHT SOUTHEAST OVERNIGHT THEN
S/SW ON SATURDAY AROUND 10 KNOTS.

OUTLOOK...
SAT AFTERNOON...MVFR IN SHRA/TSRA.
SUN THROUGH TUESDAY...MAINLY VFR.

&&

.HYDROLOGY...
ANTECEDENT CONDITIONS HAVE BEEN DRY ENOUGH...AND FLOW IS
PROGRESSIVE ENOUGH...TO MITIGATE FLOODING ISSUES WITH THE
CONVECTION THIS AFTERNOON-EVENING. WE WILL HOWEVER HAVE TO MONITOR
TO SEE IF ANY LOCALIZED AREAS GET REPEATED BATCHES/BACK-
BUILDING...FOR POSSIBLE MINOR ISSUES/PONDING/ETC. PRECIPITABLE
WATER VALUES INCREASE FRIDAY...POOLING ABOVE 1.75 INCHES ALONG
NEGATIVELY-TILTING OCCLUDED FRONT THAT ENCROACHES LATE FRIDAY
AFTERNOON THROUGH EVENING. DEPENDING ON WHAT KIND OF PRIMING WE
GET FROM OUR FIRST BATCH OF CONVECTION THIS
AFTERNOON/EVENING...WATER PROBLEMS ARE NOT OUT OF THE QUESTION BY
THEN...PARTICULARLY CATSKILLS/POCONOS. THIS POTENTIAL WILL BE
MONITORED CLOSELY AND ASSESSED.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...
NEAR TERM...MDP
SHORT TERM...MDP
LONG TERM...RRM
AVIATION...RRM
HYDROLOGY...MDP
Hazardous weather outlook, Aug 9, 8:34 AM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
934 AM EDT THU AUG 9 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101345-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
934 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS INCLUDED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS TODAY INTO TONIGHT FOR THE POSSIBILITY OF DAMAGING
WINDS AND LARGE HAIL WITHIN THE STRONGEST CELLS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE STORM PREDICTION CENTER HAS INCLUDED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS FRIDAY FOR THE POSSIBILITY OF DAMAGING
WINDS AND LARGE HAIL. ALSO...SLOW MOVING STORMS LATE FRIDAY
THROUGH EARLY SATURDAY COULD PRODUCE LOCALIZED MINOR FLOODING AND
PONDING OF WATER IN URBANIZED AREAS AND OTHER TYPICAL LOW LYING
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EVENING.

MDP

In the hours before

Special weather statement, Aug 9, 12:03 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT THU AUG 9 2012

PAZ039-040-091800-
SUSQUEHANNA PA-WAYNE PA-
103 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM WILL AFFECT EXTREME WEST CENTRAL WAYNE AND
SUSQUEHANNA COUNTIES...

* AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HOP BOTTOM...AND
  MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALFORD AT 115 PM EDT...
  HARFORD AT 130 PM EDT...
  NEW MILFORD AT 135 PM EDT...
  GIBSON AT 140 PM EDT...
  LAKESIDE AT 145 PM EDT...
  JACKSON AT 150 PM EDT...
  LAKEVIEW AND HICKORY GROVE AT 155 PM EDT...
  THOMPSON AND ARARAT AT 200 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4200 7565 4178 7544 4165 7596 4175 7604

JAB
Special weather statement, Aug 9, 1:29 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT THU AUG 9 2012

NYZ015-016-023>025-091900-
CHEMUNG NY-SCHUYLER NY-SENECA NY-TOMPKINS NY-YATES NY-
229 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN CHEMUNG...
EXTREME SOUTHEASTERN SENECA...EXTREME SOUTHEASTERN YATES...SCHUYLER
AND WESTERN TOMPKINS COUNTIES...

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR WATKINS GLEN...AND MOVING
  NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BENNETTSBURG AND BURDETT AT 235 PM EDT...
  SMITH VALLEY AND REYNOLDSVILLE AT 240 PM EDT...
  MECKLENBURG AND SEARSBURG AT 245 PM EDT...
  ENFIELD AND PERRY CITY AT 250 PM EDT...
  JACKSONVILLE AND TRUMANSBURG AT 255 PM EDT...
  WILLOW CREEK AND NORTHWEST ITHACA AT 300 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4259 7662 4238 7648 4226 7694 4243 7704

SLI
Special weather statement, Aug 9, 1:45 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT THU AUG 9 2012

NYZ022-024-PAZ038-091930-
BRADFORD PA-CHEMUNG NY-STEUBEN NY-
245 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRADFORD...
SOUTHEASTERN STEUBEN AND SOUTHWESTERN CHEMUNG COUNTIES...

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 50 MPH.  THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF ADDISON...AND MOVING EAST
  AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ADDISON AT 255 PM EDT...
  LINDLEY AND ERWINS AT 305 PM EDT...
  CATON AND SOUTH CORNING AT 315 PM EDT...
  SAGETOWN AND EAST CORNING AT 320 PM EDT...
  SEELY CREEK AND WEBB MILLS AT 325 PM EDT...
  PINE CITY AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4218 7692 4187 7678 4187 7691 4197 7693
      4199 7693 4200 7694 4200 7746 4205 7749

HEDEN
Special weather statement, Aug 9, 2:21 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 PM EDT THU AUG 9 2012

NYZ022-024-055-PAZ038-092000-
BRADFORD PA-CHEMUNG NY-STEUBEN NY-TIOGA NY-
321 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM WILL AFFECT CHEMUNG...NORTHWESTERN BRADFORD...
SOUTHEASTERN STEUBEN AND SOUTHWESTERN TIOGA COUNTIES...

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 50 MPH.  THIS
  STORM WAS LOCATED NEAR WEST ELMIRA...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HORSEHEADS AND HORSEHEADS NORTH AT 330 PM EDT...
  BREESPORT AND LOWMAN AT 335 PM EDT...
  ERIN AND CHEMUNG AT 340 PM EDT...
  OWENS MILL AND SWARTWOOD AT 345 PM EDT...
  VAN ETTEN AND LOCKWOOD AT 350 PM EDT...
  SPENCER AND BARTON AT 355 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4219 7704 4225 7643 4196 7631 4192 7692
      4199 7693 4200 7700

HEDEN
Special weather statement, Aug 9, 2:21 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 PM EDT THU AUG 9 2012

NYZ062-PAZ048-092000-
PIKE PA-SULLIVAN NY-
321 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM WILL AFFECT EASTERN PIKE AND SOUTH CENTRAL
SULLIVAN COUNTIES...

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED 6 MILES WEST OF DINGMANS
  FERRY...AND MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DINGMANS FERRY AT 330 PM EDT...
  TWIN LAKES AT 345 PM EDT...
  MILFORD AT 350 PM EDT...
  MILLRIFT AND GLEN SPEY AT 400 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4150 7450 4149 7475 4144 7476 4143 7473
      4140 7473 4136 7468 4132 7479 4124 7486
      4119 7487 4113 7498 4127 7513 4165 7465
      4151 7448

RRM

The radar

The Ft Drum radar (KTYX), 74 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
August 9, 2:43 PM EST
Where
Oneida County, Westmoreland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.120, -75.420

A tree fell on a house on East Main Street.

Hail, Chenango

When
August 9, 3:55 PM EST
Where
Chenango County, Norwich
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.530, -75.520

Thunderstorm Wind, Otsego

When
August 9, 4:08 PM EST
Where
Otsego County, Edmeston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.700, -75.230

A few trees were blown down.

Thunderstorm Wind, Otsego

When
August 9, 4:50 PM EST
Where
Otsego County, Cherry Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.800, -74.750

A few trees were blown down.

Hail, Otsego

When
August 9, 5:00 PM EST
Where
Otsego County, 0.51 mi W of Cooperstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.700, -74.930

Thunderstorm Wind, Otsego

When
August 9, 5:25 PM EST
Where
Otsego County, 1.23 mi NW of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.590, -74.950

A few trees were blown down.

Thunderstorm Wind, Steuben

When
August 9, 8:20 PM EST
Where
Steuben County, Prattsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.520, -77.280

Trees were blown down on wires.

Thunderstorm Wind, Yates

When
August 9, 8:33 PM EST
Where
Yates County, Bluff Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.620, -77.120

Trees and wires were blown down.

Thunderstorm Wind, Yates

When
August 9, 8:37 PM EST
Where
Yates County, 0.51 mi W of Dundee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.520, -76.980

A tree was blown down on a house.

Hail, Yates

When
August 9, 9:05 PM EST
Where
Yates County, 0.51 mi W of Dundee
Measured
0.88 in hail
Reported by
Public
Coordinates
42.520, -76.980

Hail, Tompkins

When
August 9, 9:35 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
0.75 in hail
Reported by
Public
Coordinates
42.440, -76.500

Thunderstorm Wind, Cayuga

When
August 9, 9:39 PM EST
Where
Cayuga County, 0.69 mi S of Moravia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.710, -76.420

Trees and wires were blown down.

Thunderstorm Wind, Onondaga

When
August 9, 10:12 PM EST
Where
Onondaga County, 0.69 mi N of Stanley Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.040, -76.250

Several trees were blown down.

Thunderstorm Wind, Cortland

When
August 9, 10:15 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
42.640, -76.180

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408259, 408260, 408261, 408262, 408263, 408264, 408265, 408266, 408267, 408268, 408269, 408270, 408271, 408272.